Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 213, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2012, 2:58 PM EDT for 4 counties in Virginia. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2012, 2:58 PM EDT (18:58 UTC)
- Expired
- Jul 3, 2012, 4:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Bath County, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:05 PM EDT | TSTM WND DMG | Nne Goshen, VA | TREES DOWN ON MAURY RIVER ROAD |
| Jul 3, 4:10 PM EDT | TSTM WND DMG | 6 Wnw Buena Vista City, VA | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
824
WUUS51 KRNK 031858
SVRRNK
VAC005-017-163-678-032000-
/O.NEW.KRNK.SV.W.0213.120703T1858Z-120703T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT TUE JUL 3 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
SOUTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA
EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 400 PM EDT.
* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BELLS VALLEY TO LONGDALE
FURNACE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF GOSHEN TO
CLIFTON FORGE CITY...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MILLBORO...
ROCKBRIDGE BATHS...
BROWNSBURG...
LEXINGTON CITY...
FAIRFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3797 7928 3793 7920 3791 7917 3790 7917
3763 7952 3775 7968 3777 7968 3777 7971
3784 7980 3808 7946
TIME...MOT...LOC 1858Z 303DEG 16KT 3805 7944 3783 7973
$$
DS3 follow-up statements
390
WWUS51 KRNK 031924
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT TUE JUL 3 2012
VAC017-031934-
/O.CAN.KRNK.SV.W.0213.000000T0000Z-120703T2000Z/
BATH VA-
324 PM EDT TUE JUL 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATH COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3791 7917 3790 7917 3763 7952 3775 7968
3777 7968 3777 7971 3780 7975 3789 7960
3790 7950 3796 7949 3804 7941
TIME...MOT...LOC 1924Z 303DEG 16KT 3797 7936 3777 7955
$$
VAC005-163-678-032000-
/O.CON.KRNK.SV.W.0213.000000T0000Z-120703T2000Z/
ROCKBRIDGE VA-CITY OF LEXINGTON VA-ALLEGHANY VA-
324 PM EDT TUE JUL 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR THE CITY OF LEXINGTON... ROCKBRIDGE AND EASTERN ALLEGHANY
COUNTIES...
AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BROWNSBURG TO
COLLIERSTOWN...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
ROCKBRIDGE BATHS TO COLLIERSTOWN...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
COLLIERSTOWN...
LEXINGTON CITY...
FAIRFIELD...
VESUVIUS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3791 7917 3790 7917 3763 7952 3775 7968
3777 7968 3777 7971 3780 7975 3789 7960
3790 7950 3796 7949 3804 7941
TIME...MOT...LOC 1924Z 303DEG 16KT 3797 7936 3777 7955
$$
DS814
WWUS51 KRNK 031941
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT TUE JUL 3 2012
VAC005-031951-
/O.CAN.KRNK.SV.W.0213.000000T0000Z-120703T2000Z/
ALLEGHANY VA-
341 PM EDT TUE JUL 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGHANY COUNTY IS
CANCELLED...
THE LINE OF STORMS THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3791 7917 3790 7917 3763 7952 3775 7968
3778 7966 3782 7957 3802 7938
TIME...MOT...LOC 1941Z 303DEG 16KT 3793 7928 3769 7957
$$
VAC163-678-032000-
/O.CON.KRNK.SV.W.0213.000000T0000Z-120703T2000Z/
ROCKBRIDGE VA-CITY OF LEXINGTON VA-
341 PM EDT TUE JUL 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR THE CITY OF LEXINGTON... ROCKBRIDGE COUNTY...
AT 336 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BROWNSBURG TO COLLIERSTOWN...OR ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF ROCKBRIDGE BATHS TO COLLIERSTOWN...MOVING
SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
BROWNSBURG...
FAIRFIELD...
VESUVIUS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3791 7917 3790 7917 3763 7952 3775 7968
3778 7966 3782 7957 3802 7938
TIME...MOT...LOC 1941Z 303DEG 16KT 3793 7928 3769 7957
$$
DS962
WWUS51 KRNK 031956
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE JUL 3 2012
VAC163-678-032006-
/O.EXP.KRNK.SV.W.0213.000000T0000Z-120703T2000Z/
ROCKBRIDGE VA-CITY OF LEXINGTON VA-
356 PM EDT TUE JUL 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LEXINGTON...
ROCKBRIDGE COUNTY EXPIRES AT 400 PM EDT...
THE SEVERE THUNDERSTORM WARNING HAS EXPIRED. HOWEVER ANOTHER SEVERE
THUNDERSTORM WARNING WAS ISSUED FOR A PORTION OF THE PREVIOUS
WARNING AREA.
LAT...LON 3791 7917 3790 7917 3763 7952 3775 7968
3778 7966 3782 7957 3802 7938
TIME...MOT...LOC 1956Z 303DEG 16KT 3789 7921 3765 7950
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:08 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 3, 2:08 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 208 PM EDT TUE JUL 3 2012 .SYNOPSIS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE FROM THE CENTRAL PLAINS THROUGH THE SOUTHEAST TODAY. HOWEVER...WILL BE KEEPING AN EYE ON A WEAKNESS IN THE RIDGE MOVING INTO OUR AREA FROM THE LOWER OHIO RIVER VALLEY THIS EVENING... WHICH WILL SUPPORT AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY...MORE SO ACROSS THE MOUNTAINS. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 1053 SM EDT TUESDAY... LOCAL AND LARGE SCALE MODELS FOCUSING ON STORM DEVELOPMENT ALONG THE BLUE THROUGH NW NC AND EXTREME SW VA THIS AFTERNOON. INCREASED POPS IN THESE AREAS TO INDICATE BEST CHC FOR DEVELOPMENT LATE THIS AFTERNOON INTO EARLY EVENING. ALSO...SOME DEVELOPMENT ALBEIT WEAK ACROSS CENTRAL KY...MAY EJECT AN OUTFLOW BOUNDARY LATER TODAY WHICH MAY BE THE CATALYST FOR DEVELOPMENT ACROSS THE CWA. APPEARS AS THOUGH A WEAK DISTURBANCE WILL MOVE ACROSS THE TN RIVER VALLEY TODAY...ANOTHER REASON FOR STORMS TO SPREAD ACROSS WEST VA AND EVENTUALLY SW VA LATE THIS AFTERNOON. ENOUGH INSTABILITY LATE THIS AFTERNOON AND EVENING FOR SEVERE STORMS AGAIN. CONSIDERING CLOUD FREE SKY AND WARM START THIS MORNING RAISED MAX TEMPS A FEW DEGREES. AS OF 740 AM EDT TUESDAY... A FEW SHRA BEGINNING TO POP UP IN THE HIGHER ELEVATIONS OF GREENBRIER COUNTY WV AND NEARBY NICHOLAS COUNTY. THIS SHOULD BE THE FAVORED AREA FOR INITIAL CONVECTION TODAY AS NEXT NW FLOW SHORT WAVE APPROACHES FROM THE OH VALLEY...WITH ACTIVITY GRADUALLY SPREADING/DEVELOPING SE INTO SW VA AROUND 18Z. INCREASED NEAR TERM POPS 12Z-15Z TO ACCOUNT FOR THIS NEW DEVELOPMENT. TEMPS/DEWPOINTS APPEAR ON TRACK...SO NO SIGNIFICANT CHANGES NEEDED THERE. OTHERWISE...FORECAST REMAINS ON TRACK. AS OF 345 AM EDT TUESDAY... SURFACE OBSERVATIONS INDICATE TEMPERATURES ACROSS MUCH OF THE AREA ARE FALLING TO NEAR SATURATION...AND THAT LIGHT FOG IS FORMING ACROSS AREAS WHERE HEAVY RAIN FELL LAST NIGHT. HOWEVER...MID AND HIGH CLOUDS DO NOT APPEAR TO BE IN ANY HURRY TO EXIT FROM THE SOUTHERN HALF OF OUR AREA...AND BELIEVE ANY DENSE FOG WHICH DEVELOPS ACROSS THE FORECAST AREA WILL BE ISOLATED AT BEST...IF AT ALL. WILL BE LOOKING AT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY ACROSS THE MOUNTAINS EARLY THIS AFTERNOON THANKS TO INSTABILITY FROM A LEE SIDE TROUGH STRETCHING ALONG THE EAST SIDE OF THE APPALACHIAN...WITH SUPPORT FROM A WEAKNESS IN THE UPPER LEVEL RIDGE MOVING IN FROM THE LOWER OHIO RIVER VALLEY. BELIEVE THE SHOWERS AND THUNDERSTORMS WHICH DEVELOP TODAY WILL BE MORE OF THE PULSE VARIETY AS OPPOSED TO THE STRONG LINES OF STORMS WE SAW OVER THE WEEKEND. MODEL FORECAST SOUNDINGS INDICATE THAT A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LOCALLY STRONG WINDS AS THE MAIN THREAT...ALTHOUGH LARGE HAIL CANNOT BE RULED OUT. IN ANY EVENT...BOTH COVERAGE AND INTENSITY OF THESE STORMS SHOULD DECREASE AFTER SUNSET...ALTHOUGH WOULD NOT BE SURPRISED IN A FEW STORMS LINGER INTO THE EARLY MORNING HOURS OF WEDNESDAY. THE OTHER CONCERN FOR TODAY WILL BE HOW HIGH TEMPERATURES BECOME. BELIEVE THERE IS STILL SUFFICIENT SOIL MOISTURE LEFT OVER FROM SUNDAY NIGHTS LINE OF THUNDERSTORMS TO HOLD HIGH TEMPERATURES A DEGREE OR TWO BELOW MAV MODEL GUIDANCE FOR LOCATIONS SOUTH OF A LINE FROM NEAR BLUEFIELD WEST VIRGINIA THROUGH DANVILLE VIRGINIA. AS ALREADY MENTIONED...CLOUD COVER REMAINS THICK ACROSS THAT SAME AREA THIS MORNING...ALTHOUGH MODELS DO NOT APPEAR OPTIMISTIC THAT THESE CLOUDS WILL LINGER MUCH PAST LATE MORNING. STUCK PRETTY CLOSE TO MODEL GUIDANCE FOR HIGH TEMPERATURES FURTHER NORTH. AS SUCH...TEMPERATURES ACROSS THE PIEDMONTS WILL PUSH INTO THE MID TO UPPER 90S DURING THE AFTERNOON...RAISING THE HEAT INDEX TO NEAR 100 DEGREES FOR AN HOUR OR TWO ACROSS THE EASTERNMOST TIER OF COUNTIES IN OUR FORECAST AREA. HOT...BUT NEITHER HOT ENOUGH OR FOR LONG ENOUGH TO SUPPORT ISSUING A HEAT ADVISORY FOR TODAY. && .SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/... AS OF 400 AM EDT TUESDAY... OVERALL SYNOPTIC PATTERN WILL CHANGE VERY LITTLE THROUGH THE SHORT TERM...WITH STRONG UPPER RIDGE REAMPLIFYING ACROSS THE MIDWEST...BUT MAINTAINING A SIGNIFICANT HOLD ON THE WEATHER ACROSS THE SOUTHERN APPALACHIANS AND SOUTHEAST U.S. MAIN CONCERN THROUGH THE SHORT TERM WILL BE CONTINUED THREAT OF CONVECTION FROM UNSTABLE NORTHWEST FLOW AND EMBEDDED SHORT WAVES. MODELS IN GENERAL CONSENSUS OF A FAIRLY SIGNIFICANT SHORT WAVE TRAVERSING THE AREA FROM NW-SE TUE NIGHT/WED...BEFORE THE MIDWEST UPPER RIDGE EXPANDS EASTWARD ACROSS THE CENTRAL/SOUTHERN APPALACHIANS. OVERALL...THE PATTERN...AT LEAST INITIALLY...BECOMES LESS FAVORABLE FOR MCS TYPE CONVECTION TO IMPACT THE CWA...FAVORING MORE OF THE DIURNAL PULSE...MULTI-CELL CONVECTIVE ACTIVITY. THIS WILL BE THE RESULT OF MORE NORTHERN FLOW ALOFT...AND THE BEST GRADIENT AND COLD POCKET ALOFT SHIFTING NE TOWARD NY/PA/NEW ENGLAND. THIS CERTAINLY APPEARS TO BE THE CASE WED...WITH ANY POTENTIAL MCS DISSIPATING ACROSS THE REGION EARLY WED IN THE EVENT THAT SUCH OCCURS TUE NIGHT. WITH THE UPPER RIDGE THEN EXPANDING EASTWARD ACROSS THE REGION...500MB HEIGHTS RISING...500MB TEMPS RISING FROM CURRENT -8C TO -10C READINGS TOWARD -5C...UPPER FLOW BECOMING N-NE...CONDITIONS BECOME FAR LESS THAN IDEAL FOR CONVECTIVE ACTIVITY. IN ADDITION...LOW-LEVEL DRYING INDICATED FROM THE MID-ATLANTIC. THIS WILL LIMIT CONVECTIVE CHCS TO MAINLY DIURNAL ISOLD-SCT ACTIVITY...FAVORING THE UPSLOPE AREAS OF THE BLUE RIDGE AND ALLEGHANYS...ESPECIALLY ACROSS FAR SW VA/NW NC. TEMPS THROUGH THE SHORT TERM WILL REMAIN HOT...ALBEIT NOT AT THE RECORD LEVELS WE SAW IN RECENT DAYS. UNFORTUNATELY...850MB TEMPS HOVER IN THE +20C TO +22C RANGE THROUGHOUT THE SHORT TERM OFFERING ONLY MINOR COOLING FROM THE RECENT RECORD HIGH TEMPS. AT THIS POINT...WED WOULD APPEAR TO BE THE COOLEST DAY WITHIN THE SHORT TERM AS MORNING CONVECTIVE DEBRIS AND AFTERNOON SHRA/TSRA ACTIVITY WILL LIMIT HEATING. FOR THU-FRI...ADDITIONAL INSOLATION AND INCREASING HEIGHTS/TEMPS ALOFT AS THE MID-LEVEL RIDGE EXPANDS EASTWARD FROM THE MIDWEST WILL PUSH TEMPS TO WELL ABOVE NORMAL LEVELS AGAIN...WITH MID TO UPPER 90S PIEDMONT AND MOSTLY 80S MOUNTAINS. TEMPS AT NIGHT WILL REMAIN WARM/MUGGY AND ABOVE SEASONAL NORMALS AS WELL. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 400 AM EDT TUESDAY... THERE IS HOPE IN THE LONG TERM PERIODS FOR A GRADUAL COOLING TREND AS THE HUDSON BAY POLAR VORTEX AMPLIFIES IN RESPONSE TO A RETROGRADING AND BUILDING WESTERN U.S. RIDGE. THIS WILL ALLOW A WEST-EAST ORIENTED FRONT TO SAG SOUTHWARD THROUGH THE REGION DURING THE WEEKEND. THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING. LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT MAKING INTO AT LEAST TO THE SOUTHERN BORDER OF OUR CWA BY SAT/SUN...BUT BEYOND THAT DISAGREE ON THE AMOUNT OF SOUTHWARD PROGRESS. THE GFS DEPICTS A STRONGER AREA OF CANADIAN HIGH PRESSURE BEHIND THE FRONT AND A STRONGER CENTRAL/WESTERN U.S. RIDGE...HENCE STRONGER NORTHERLY FLOW ALOFT HELPING TO PUSH THE FRONT AND ASSOCIATED CONVECTIVE ACTIVITY SOUTHWARD INTO GA/SC. HOWEVER...THE ECMWF BUILDS A BROAD UPPER RIDGE ACROSS THE SE STATES DURING THIS TIME FRAME AND STALLS THE FRONT THROUGH THE SOUTHERN PART OF OUR CWA. THIS LEAVES THE DOOR OPEN FOR CONTINUED CONVECTION...ESPECIALLY ACROSS OUR NC COUNTIES. I TEND TO FAVOR THE ECMWF SOLUTION GIVEN THE RECENT TRENDS WITH THE UPPER HIGH. IN ANY EVENT...ALL LONG RANGE MODELS INDICATE THE POTENTIAL FOR STRONGER NW FLOW ALOFT DEVELOPING ACROSS THE REGION TOWARD THE LATER EXTENDED PERIODS...HENCE AN INCREASED THREAT OF ASSOCIATED CONVECTIVE COMPLEXES AFFECTING THE REGION. CONSIDERING ALL OF THESE FACTORS...WILL EXPECT INCREASED CONVECTION FROM N-S SAT-SUN IN ASSOCIATION WITH THE FRONT...WITH THE BETTER CONVECTIVE COVERAGE SHIFTING SOUTH INTO THE NC/SW-SC VA COUNTIES SUN-MON. THE SEVERE THREAT SHOULD BE LIMITED BY VERY WARM TEMPS ALOFT...-4 TO -5C AT 500MB AND LESS FAVORABLE FLOW ALOFT...AT LEAST INITIALLY. TEMPS WILL MODERATE SOME THROUGH THE LONG RANGE PERIODS FROM NORTHERLY FLOW ALOFT...THE FRONTAL PASSAGE...AND ASSOCIATED CONVECTIVE CLOUD COVER. EXPECT MAX TEMPS TO DROP CLOSER TO NORMAL VALUES...BUT OVERALL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGHOUT THE ENTIRE PERIOD. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 150 PM EDT TUESDAY... STORMS WILL CONTINUE TO EXPAND ALONG THE BLUE RIDGE IN SOUTHERN VA AND NW NC THROUGH THIS AFTERNOON. EVENTUALLY CELLS MAY MERGE INTO A BROKEN LINE AND SLOWLY MOVE TOWARDS THE PIEDMONT AND SOUTHSIDE VA. THIS WOULD MAKE CONVECTION MOST PROBABLE AT KDAN AND ALSO KLYH LATE THIS AFTERNOON INTO EARLY EVENING. THE STORMS COULD BE SEVERE WITH WITH TEMPS IN THE LOW TO MID 90S ATTM. SMALLER CHANCES FOR STORMS AT ALL OTHER TERMINALS...ALTHOUGH TEMPORARY IFR CONDS UNDER THE STRONGEST STORMS CANNOT BE RULED OUT...ALTHOUGH CONDS THIS BAD WERE NOT INCLUDED IN THE TAFS AT THIS TIME. CHANCES FOR A MORE ORGANIZED GROUP OF STORMS AFTER MIDNIGHT APPROACHING FROM THE OHIO VALLEY HAS DECREASED...AS CORFIDI VECTORS DONT TARGET THE REGION. ANY TERMINALS THAT DO GET PRECIP TONIGHT WILL BE MORE LIKELY TO EXPERIENCE FOG TONIGHT...ESPECIALLY KLWB AS USUAL. WITH THE ARRIVAL OF MORE WEAK UPPER LEVEL DISTURBANCES...STORMS MAY DEVELOP IN THE SAME REGIONS ON WEDNESDAY...WITH A BETTER CHANCE OF AN MCS PROPAGATING THROUGH THE REGION WEDNESDAY NIGHT. A SIMILAR PATTERN IS EXPECTED INTO THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS. THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...KM/NF SHORT TERM...RAB LONG TERM...PW/RAB AVIATION...KM/NF
Hazardous weather outlook, Jul 3, 4:50 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 450 AM EDT TUE JUL 3 2012 NCZ003>006-020-VAZ032>035-043>047-058-059-040900- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 450 AM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-040900- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 450 AM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY STRONG WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 3, 2:21 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 4 ESE ROCKY MOUNT 36.97N 79.82W
07/01/2012 E1.25 INCH FRANKLIN VA PUBLIC
HAIL FELL ON ENGLISH ROAD. A TREE AND SEVERAL LARGE LIMBS
WERE ALSO BLOWN DOWN.
&&
HYSELLLocal storm report, Jul 3, 2:36 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 4 SE GLENDALE SPRINGS 36.31N 81.33W
07/03/2012 E1.00 INCH WILKES NC PUBLIC
WATER FALL ROAD
&&
FISHERLocal storm report, Jul 3, 2:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG 4 SSE GLENDALE SPRINGS 36.30N 81.34W
07/03/2012 WILKES NC PUBLIC
TREES DOWN ALONG ROUTE 16
&&
FISHERLocal storm report, Jul 3, 2:45 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL 3 NW CHATHAM 36.85N 79.43W
07/01/2012 E1.00 INCH PITTSYLVANIA VA PUBLIC
A FEW QUARTER SIZE HAILSTONE MIXED IN WITH NICKEL SIZE
HAIL ON CHERRYSTONE LAKE ROAD.
&&
HYSELLSpecial weather statement, Jul 3, 2:53 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT TUE JUL 3 2012
VAZ043-044-031930-
HENRY VA-PITTSYLVANIA VA-
253 PM EDT TUE JUL 3 2012
...A STRONG THUNDERSTORM WILL AFFECT HENRY AND PITTSYLVANIA
COUNTIES...
AT 249 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
CALLANDS...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR CALLANDS AROUND 320 PM AND SWANSONVILLE
AROUND 325 PM.
LAT...LON 3678 7977 3679 7976 3681 7974 3683 7969
3683 7967 3687 7964 3687 7955 3673 7958
DSLocal storm report, Jul 3, 2:56 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG SE MOUNT AIRY 36.50N 80.61W
07/03/2012 SURRY NC LAW ENFORCEMENT
ONE TREE DOWN NEAR WILLOW STREET AND PINE STREET
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:27 PM EDT | Special Weather Statement | RNK | Halifax | 33 min |
| Jul 3, 1:49 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 56 min |
| Jul 3, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 75 min |
| Jul 3, 2:15 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 60 min |
| Jul 3, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| Jul 3, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 58 min |
| Jul 3, 2:53 PM EDT | Special Weather Statement | RNK | City of Martinsville | 37 min |
| Jul 3, 3:04 PM EDT | Special Weather Statement | RNK | Roanoke | 26 min |
| Jul 3, 3:06 PM EDT | Special Weather Statement | RNK | Bedford | 24 min |
| Jul 3, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 63 min |
| Jul 3, 3:30 PM EDT | Special Weather Statement | RNK | Carroll | 30 min |
| Jul 3, 3:34 PM EDT | Special Weather Statement | RNK | Bedford | 26 min |
| Jul 3, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Jul 3, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 37 min |
| Jul 3, 4:02 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Rockbridge | 58 min |
| Jul 3, 4:06 PM EDT | Special Weather Statement | RNK | Pittsylvania | 24 min |
| Jul 3, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 42 min |
| Jul 3, 4:18 PM EDT | Special Weather Statement | RNK | Smyth | 27 min |
| Jul 3, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 39 min |
| Jul 3, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 44 min |
| Jul 3, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell | 56 min |
| Jul 3, 4:44 PM EDT | Special Weather Statement | RNK | Amherst | 31 min |
| Jul 3, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 41 min |
| Jul 3, 4:53 PM EDT | Special Weather Statement | RNK | Grayson | 37 min |
| Jul 3, 4:55 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 35 min |
| Jul 3, 4:58 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 62 min |
| Jul 3, 5:10 PM EDT | Special Weather Statement | RNK | Giles | 35 min |
| Jul 3, 5:12 PM EDT | Special Weather Statement | RNK | Charlotte | 18 min |
| Jul 3, 5:15 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 44 min |
| Jul 3, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 33 min |
| Jul 3, 5:31 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 59 min |
| Jul 3, 5:36 PM EDT | Special Weather Statement | RNK | Campbell | 24 min |
| Jul 3, 5:45 PM EDT | Special Weather Statement | RNK | Charlotte | 30 min |
| Jul 3, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 36 min |
| Jul 3, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 25 min |
| Jul 3, 6:28 PM EDT | Special Weather Statement | RNK | Bland | 32 min |
| Jul 3, 6:29 PM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| Jul 3, 6:35 PM EDT | Special Weather Statement | RNK | Botetourt, City of Covington | 25 min |
| Jul 3, 6:39 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 31 min |
| Jul 3, 6:41 PM EDT | Areal Flood Advisory | RNK | Wythe | 3 hr |
| Jul 3, 6:53 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 45 min |
| Jul 3, 7:22 PM EDT | Areal Flood Advisory | RNK | Bland, Tazewell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.